Advertisement

Musculoskeletal Pain May Be Sign of Potential Tyrosine Kinase Inhibitor Withdrawal Syndrome in CML

Advertisement

Key Points

  • Musculoskeletal adverse events were observed in 30% of patients after stopping tyrosine kinase inhibitor treatment.
  • Symptoms resolved in 1 to 3 months in patients who restarted imatinib due to loss of molecular response.

In a letter to the Journal of Clinical Oncology, Richter et al describe a potential tyrosine kinase inhibitor withdrawal syndrome characterized by musculoskeletal pain after stopping tyrosine kinase inhibitor treatment for chronic myeloid leukemia (CML).

Onset After Tyrosine Kinase Inhibitor Discontinuation

In the European EURO-SKI trial, patients with CML who have been treated with a tyrosine kinase inhibitor for ≥ 3 years and have maintained MR4 molecular response (BCR/ABL1 < 0.01%) for ≥ 1 year can elect tyrosine kinase inhibitor discontinuation and follow-up. Among the first 50 patients enrolled in a cohort in Sweden who were observed for ≥ 6 months after stopping imatinib (Gleevec) (range, 6–15 months), 15 (30%) had musculoskeletal pain evolving gradually from 1 to 6 weeks after discontinuation. Pain sites included shoulder and hip regions, extremities, and hands and feet, with pain sometimes including muscle tenderness and sometimes resembling polymyalgia rheumatica.

Patient Characteristics

The 15 patients consisted of 9 women and 6 men with a median age at tyrosine kinase inhibitor discontinuation of 62 years (range, 49–74 years), median duration of  CML of 10 years (range, 4–16 years), and median duration of imatinib therapy of 9 years (range, 4–10 years). Four patients had a medical history including musculoskeletal symptoms. The adverse events were grade 2 in eight patients and grade 1 in seven. Seven patients received nonprescription paracetamol or nonsteroidal anti-inflammatory drugs. Eight had more severe symptoms that interfered with activities; five received prednisolone 10 to 20 mg per day, with tapering within weeks. Each of the five had clear improvement within days, but symptoms reappeared with prednisolone tapering in one patient.

Laboratory abnormalities occurring in association with the adverse events consisted of marginally elevated C-reactive protein (3.5–7 mg/L) in 2 of 10 patients and marginal inflammatory activity on serum protein electrophoresis in 3 of 8. Creatinine kinase was normal in each of 14 patients and lactate dehydrogenase was normal in each of 7 evaluated.

Persistence and Resolution

There was no difference in rate of molecular relapse within 6 months after stopping imatinib in patients with vs without musculoskeletal symptoms. Among those with symptoms, seven lost major molecular response and restarted imatinib, with six having persistent musculoskeletal symptoms. In each of the six, the symptoms resolved within 1 to 3 months of restarting imatinib. In the eight patients remaining in response after imatinib discontinuation, the symptoms have persisted in two, partially resolved in four, and fully resolved in two. None of the patients were receiving concomitant treatments considered to cause or contribute to the adverse events.

The investigators noted: “It is known that long-term imatinib treatment can cause disturbances in electrolyte balance (ie, hypophosphatemia) and bone metabolism. Whether the symptoms described here represent rebound phenomena from these adverse effects, or have another background, warrants further investigation. It should be remembered that imatinib, in addition to blocking BCR/ABL1 activity, also inhibits c-Kit and platelet-derived growth factor receptor, that is, receptor signaling that may possibly be linked to the observed adverse effects.”

For full disclosures of the study authors, visit jco.ascopubs.org.

The content in this post has not been reviewed by the American Society of Clinical Oncology, Inc. (ASCO®) and does not necessarily reflect the ideas and opinions of ASCO®.


Advertisement

Advertisement



Advertisement